Hail, Green Lake
- When
- March 31, 7:43 AM CST
- Where
- Green Lake County, Princeton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.850, -89.120
Scattered thunderstorms developed along and ahead of a slow moving cold front over southern WI. Some large hail reports were received from east central WI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Scattered thunderstorms developed along and ahead of a slow moving cold front over southern WI. Some large hail reports were received from east central WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 31, 6:07 AM CST, 1 hour 36 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
707 AM CDT Tue Mar 31 2026
.KEY MESSAGES...
- Scattered thunderstorms are possible today, particularly in
the afternoon. A few storms may be severe with large hail and
damaging winds the main concerns.
- There is a trend northward with the wintry mix of snow, sleet
and freezing rain for Wednesday afternoon into early Thursday
afternoon. Areas mainly north of the Highway 18 and Interstate
94 corridor may be affected. Impacts to the Wednesday evening
and Thursday morning commutes are possible in these areas.
- Thunderstorms are possible Thursday afternoon and evening.
- Additional chances for rain and a few thunderstorms Friday
afternoon into Saturday.
&&
.UPDATE...
Issued 707 AM CDT Tue Mar 31 2026
A lull in shower/thunderstorm activity will continue into mid-
morning. Showers and storms are then expected to fire along the
cold front dropping through the area by early afternoon. It
still looks like there will be sufficient time for warming and
destabilization ahead of the front for the potential for a
couple strong to severe storms this afternoon. Hail and wind are
the main concerns.
Sharpened the temperature gradient across southern Wisconsin
for the upcoming day, as there will be a big drop in temps as
the front moves through. The current warm front will likely stay
in the vicinity of I-94 into mid-morning, with big changes in
temps near the front as it wobbles. Temps will be trick near the
lake as well, as the chilly lake will likely contribute to the
warm front dipping southward in the east.
DDV
&&
.SHORT TERM...
Issued 142 AM CDT Tue Mar 31 2026
Overnight through Thursday Night:
There is a lull in the showers and thunderstorms for most of the
area, with another area pushing east northeast toward the area
from eastern Iowa. This is where the southwesterly low level
jet nose is pointing into, where elevated CAPE of 1500 J/kg or
more with deep layer bulk shear of 35 to 45 knots. The low level
jet may point more into far southwest Wisconsin overnight into
early Tuesday morning, which may help generate additional
elevated convection.
CAMs have been struggling with the evening activity, and
continue to differ with what may occur into early this morning.
For now, will keep chances (40 to 50 percent) for showers and
thunderstorms into early morning on Tuesday. There is still a
risk for large hail up to one inch in diameter with any severe
storms, as mid-level lapse rates remain steep.
If scattered shower and storm activity lingers into the rest of
Tuesday morning, this could limit instability and further
convective development with the cold frontal passage later
Tuesday morning into the afternoon. There is fairly robust low
level frontogenesis response with the front, so there may still
be at least showers that occur. The thunderstorm and severe
chances will hinge on any daytime heating to occur, so
uncertainty remains for what may happen during this period. Kept
60 to 80 percent chances for showers going with the frontal
passage, but thunder chances were kept in the 30 to 40 percent
range for now.
Temperatures will still be mild ahead of the front in far
southern parts of the area, where south to southwest winds can
develop. Much cooler temperatures are expected to linger to the
north and northeast, where winds are more north to northeast.
After the front moves through, gusty north to northeast winds
should bring much cooler temperatures to the rest of the area
Tuesday night into Wednesday.
Models seem to be trending further to the northwest with the
surface low track for Wednesday into Thursday, with the low
possibly now tracking either through or to the northwest of the
area. Ensembles are more through the area, though they may trend
like the deterministic models in later runs. Thus, this would
trend the snow, sleet and freezing rain potential further north
Wednesday afternoon into early Thursday afternoon. This could
end up in mainly northern portions of the forecast area or even
more to the north if this trend continues.
For now, kept the wintry mix north of the Highway 18 and
Interstate 94 corridor for now. There may be travel impacts
wherever this sets up, so it will be monitored and eventually
messaged when more confidence in the location of the wintry mix
is found.
This system also may bring locally heavy rainfall to the area,
as ensembles have been showing 50 percent or higher probability
for amounts above 1.00 inch over northwest parts of the area. If
the northward trend continues, this may shift northward as
well. There may be some elevated thunderstorms that occur
Wednesday night and more surface-based storms for Thursday, if
milder temperatures work into the area. Too early to tell if any
stronger storms may occur with this system.
Wood
&&
.LONG TERM...
Issued 142 AM CDT Tue Mar 31 2026
Friday through Monday:
Another low pressure system should shift northeast through or
pass near the area Friday into Friday night, exiting on
Saturday. This may bring mainly rain and a few storms to the
area if this track holds. Brisk and cooler conditions then work
in for Saturday into Sunday, with high pressure working through
the region. Ensembles still have fairly high temperature spreads
for this period, depending on where the low tracks. So,
confidence in the temperature forecast this far out is low at
this time.
Wood
&&
.AVIATION...
Issued 707 AM CDT Tue Mar 31 2026
A lull in shower/thunderstorm activity will continue into mid-
morning. Showers and storms are then expected to fire along the
cold front dropping through the area by early afternoon. It
still looks like there will be sufficient time for warming and
destabilization ahead of the front for the potential for a
couple strong to severe storms this afternoon. Hail and wind are
the main concerns.
A warm front will sit west to east roughly along I-94 this
morning, with northerly winds north of the front and breezy
southerly winds south of the front. The cold front will push
through this afternoon, with the northerly winds across the
forecast area by late afternoon. Low level wind shear will
linger until mid-morning.
Lower ceilings will develop and expand north of the frontal
boundary this morning, with widespread 500 to 1500 ft ceilings
by the afternoon. Scattered to broken VFR ceilings are then
expected behind the cold front late afternoon into the evening
except for in the east where lower ceilings could linger into
tonight.
DDV
&&
.MARINE...
Issued 142 AM CDT Tue Mar 31 2026
A frontal zone should sag south to around a Milwaukee Wisconsin
to Whitehall Michigan line into the overnight hours, with both
wind flows becoming stronger over the far north and far south
portions of the lake. Some 20 to 30 knot gusts may occur over
the northern third and southern third of the lake. Showers and
thunderstorms may occur into Tuesday across the lake, with a few
stronger storms possible at times (particularly near the
frontal boundary). Large hail would be the primary hazard with
any stronger storms.
The boundary will sag further south as a cold front Tuesday
afternoon, focusing lingering shower and thunderstorm activity
over southern Lake Michigan, before washing it away later
Tuesday. Gusty north winds will build in behind the front Tuesday
evening into Wednesday, with gusts up to 30 knots. Winds should
then veer northeast through Wednesday.
High pressure around 30.7 inches will shift from Ontario to
Quebec through the late week time period, as low pressure around
29.5 inches approaches from the southwest, allowing winds to
shift east northeast. Will need to watch for gale force gusts
later this week, particularly Thursday, as the low pressure
system approaches the lake.
Winds and waves may reach Small Craft Advisory levels for the
nearshore waters Tuesday night, and may continue at times
Wednesday into Saturday.
Wood
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...10 PM
Tuesday to 4 AM Friday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, X, and YouTube at:
www.facebook.com/NWSMilwaukee
www.x.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 539 AM CDT Tue Mar 31 2026 WIZ046-047-051-052-056>060-062>072-011045- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 539 AM CDT Tue Mar 31 2026 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today, particularly in the afternoon. A few storms may be severe with large hail and damaging winds the main concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wintry mix of snow, sleet and freezing rain is possible Wednesday afternoon into early Thursday morning across areas mainly north of the Highway 18 and Interstate 94 corridor. Travel impacts may occur. Some thunderstorms may occur Wednesday night into Thursday night, and again Friday night. Locally heavy rainfall may occur Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. LMZ643>646-011045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 539 AM CDT Tue Mar 31 2026 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today, particularly in the afternoon. A few storms may be severe with large hail and damaging winds the main concerns. A Small Craft Advisory goes into effect this evening for gusty winds and building waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Small Craft Advisory continues into Thursday night. Winds may hit advisory levels again over the weekend. Some thunderstorms may occur Wednesday night into Thursday night, and again Friday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-011045- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 539 AM CDT Tue Mar 31 2026 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today, particularly in the afternoon. A few storms may be severe with large hail and gusty winds the main concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Easterly wind gusts may approach gale force over far northern portions of the lake on Thursday. Some thunderstorms may occur over southern portions of the lake Wednesday night into Thursday night, and again Friday night. www.weather.gov/mkx
SPECIAL WEATHER STATEMENT National Weather Service MILWAUKEE/SULLIVAN WI 428 AM CDT Tue Mar 31 2026 WIZ065-066-071-311030- Waukesha-Milwaukee-Racine- Including the cities of Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, and Racine 428 AM CDT Tue Mar 31 2026 ...BRIEF PERIOD OF GUSTY SOUTHWEST WINDS... Southwest winds on the northern edge of rain will gust 40 to 50 mph early this morning. These gusts should only last 30 to 60 minutes. Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. DDV
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
506 AM CDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM Non-Tstm Wnd Gst 2 W North Bay 42.77N 87.82W
03/31/2026 M67 MPH Racine WI ASOS
ASOS station KRAC Racine-Batten Airport.
0145 AM Non-Tstm Wnd Gst 6 NNW Shullsburg 42.65N 90.29W
03/31/2026 M58 MPH Lafayette WI Mesonet
Mesonet station WILTN Darlington.
0339 AM Non-Tstm Wnd Gst 3 SE Eagle 42.85N 88.44W
03/31/2026 M54 MPH Waukesha WI Mesonet
Mesonet station CW8077 Eagle.
&&Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
512 AM CDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM Non-Tstm Wnd Gst 3 NNE Union Grove 42.73N 88.03W
03/31/2026 M51 MPH Racine WI Mesonet
Wisconet site WIUGR (Yorkville) measured a
wind gust of 51 mph.
&&Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
804 AM CDT Tue Mar 31 2026
WIZ046-311345-
Marquette WI-
804 AM CDT Tue Mar 31 2026
...STRONG THUNDERSTORMS WILL IMPACT MARQUETTE COUNTY THROUGH 845 AM
CDT...
At 803 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Friendship to 6 miles east of Mauston.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Montello, Westfield, Lawrence, Packwaukee, Mecan, Oxford, Neshkoro,
Springfield Corners, Glen Oak, and Harrisville.
This includes Interstate 39 between mile markers 104 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4388 8917 4387 8920 4382 8920 4380 8919
4381 8917 4377 8917 4377 8924 4376 8925
4373 8925 4375 8960 4398 8960 4398 8917
TIME...MOT...LOC 1303Z 263DEG 45KT 4401 8973 4380 8995
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CMILLERSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
829 AM CDT Tue Mar 31 2026
WIZ047-051-311415-
Green Lake WI-Fond Du Lac WI-
829 AM CDT Tue Mar 31 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FOND DU LAC AND
GREEN LAKE COUNTIES THROUGH 915 AM CDT...
At 828 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Redgranite to near
Montello. Movement was east at 70 mph.
HAZARD...Wind gusts 45 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ripon, Berlin, Markesan, Princeton, Oakfield, Rosendale, Green Lake,
Brandon, Lamartine, Eldorado, Fairwater, Marquette, Lagoda, and West
Rosendale.
This includes the following highways...
U.S. Highway 151 between mile markers 154 and 158.
Interstate 41 between mile markers 104 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4390 8888 4389 8853 4369 8853 4373 8925
4377 8924 4377 8917 4381 8917 4380 8919
4382 8920 4387 8920 4388 8917 4398 8917
4398 8889
TIME...MOT...LOC 1328Z 270DEG 59KT 4398 8918 4380 8940
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CMILLERThe Green Bay radar (KGRB), 108 km away, was scanning. The volume nearest the first event began at 13:43 UTC.
3 hail. Local standard time, as filed.
Picture of one inch hail provided.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2026Every state in 2026This day in weather historyWarnings in Wisconsin, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323817, 1323819, 1323818.